As you get get older, many people attribute weight gain to changes in diet, leading a more sedentary lifestyle or a slower metabolism. However, there is another reason why many individuals gain weight that is often forgotten. Did you know that certain prescription medications can actually lead to weight gain? Yes, the same medication that is helping to control your depression or prevent pregnancy can also be causing you to pack on the pounds.
“Medication-related weight gain has become far more important over the past decade as obesity increases in prevalence and more people are taking medications for chronic illnesses,” says Lawrence Cheskin, M.D., Director of the Johns Hopkins Weight Management Center. Weight gain can range from a few to a hundred pounds. In fact, weight gain is sometimes the first reason patients list for discontinuing use of a medication.
Here are some of the top medications known for weight gain:
- Corticosteroids. With corticosteroids, patients can gain upwards of 100 pounds. This excessive weight can be extremely dangerous and even make existing health problems worse. When a patient gains a significant amount of weight it can cause or worsen problems such as diabetes, high blood pressure, high cholesterol, cardiovascular conditions and osteoarthritis. Corticosteroids decrease the body’s ability to absorb blood glucose, which can lead to the build-up of fat deposits.
- Antidepressants. Weight gain is a common and possible side effect with nearly all antidepressants. However, it is important to note that each individual person will respond differently to antidepressants. Some may gain a few pounds while others may not gain any weight or gain a significant amount of weight. According to Dr. Daniel K. Hall-Flavin of the Mayo Clinic, the following antidepressants are most likely to cause weight gain: Tricyclic, Monoamine, Paroxetine, Mirtazapine and Trazodone. It is important to remember that some weight gain associated with depression can be the result of overeating and lack of physical activity.
- Diabetes Medications. Controlling diabetes can sometimes come at the price of weight gain. This occurs for a number of reasons. Insulin can cause low-blood sugar, which can lead to an increased appetite. Sulfonylureas (such as Diabinese, Amaryl, Glucotrol and Glynase can cause hypoglycemia, which again stimulates appetite. Then you have Thiazolidinediones – such as Actos. This medication causes fat cells to store more fatty acids in your body, which can cause fat cells to enlarge. This medication can also cause fluid retention, according to John Hopkins Medical Center.
- Birth Control. Birth control pills have been around for over 50 years and are very popular amongst young women. Birth control pills are used for a wide-variety of reasons including preventing pregnancy, controlling acne and regulating a woman’s menstrual cycle. All medications, including birth control, have side effects. Studies have shown that a majority of women who gain weight while on the pill experience this weight gain as the result of fluid retention. However before you toss your pills to the garbage can, remember that weight gain from birth control pills is usually temporary and will diminish after approximately three months on the pill. There are two types of birth control pills. There are combination pills, which contain estrogen and progestin. Then, there are progestin-only pills. Pills that contain estrogen are more likely to cause weight gain than progestin-only pills.
- Antihistamines. If you are an allergy suffer, antihistamines can be heaven sent. However, a study conducted by Yale University indicates that those who use prescription antihistamines tend to be more overweight than those who do not. While this study is far from determining a cause-and-effect relationship between antihistamines and weight gain, antihistamines may be another reason for unexplained weight gain.